Florida, 2023

Flash Flooding and Damaging Winds in Florida, June 15 to 16, 2023

June 15 to 16, 2023 · NWS MOB · 24 events in 3 counties and zones

A large cluster of thunderstorms stalled near the coast in the Florida panhandle and produced very heavy rain with 6 to 12 inches of rain recorded. This caused widespread flash flooding around Pensacola.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A large cluster of thunderstorms stalled near the coast in the Florida panhandle and produced very heavy rain with 6 to 12 inches of rain recorded. This caused widespread flash flooding around Pensacola. The thunderstorms also produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 15, 6:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 15, 6:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
752 PM CDT Thu Jun 15 2023

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 633 PM CDT Thu Jun 15 2023

Forecast uncertainty is rather high with regard to the
potential for thunderstorms during the next 12 to 24 hours.
Clusters of thunderstorms are currently moving
southeastward, impacting MOB, BFM, PNS. These should move
south of the terminals in the next couple of hours, with a break
in the activity expected to continue through the overnight hours.
Additional thunderstorm development is possible after sunrise and
another round of storms possible during the afternoon. Given the
uncertainly, will maintain the PROB30 group for TSRA in the TAFs.
Amendments to the TAFs may be necessary. Outside of
thunderstorms, VFR conditions are expected through the period,
with southwesterly winds and cigs above 3000 feet.

&&

.PREV DISCUSSION... /issued 420 PM CDT Thu Jun 15 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Friday)
Issued at 415 PM CDT Thu Jun 15 2023

Severe storms continue across portions of south central AL late this
afternoon, and a Severe Thunderstorm Watch is currently in effect for
Escambia and Covington counties of south central AL, Mobile and
Baldwin counties of coastal AL and all of the western FL panhandle
through 9 PM this evening. These storms have produced widespread
wind damage and hail up to at least tennis ball size. CAMS,
specifically the HRRR, seems  to have a decent handle on this (for a
change) and it appears that the current cluster of severe storms
should continue sagging slowly southward and into the FL panhandle
counties late this afternoon and early evening. The airmass
downstream of this activity remains moderately to strongly unstable,
with MLCAPE generally ranging 2500-3000 J/KG. Strong deep layer
shear will allow for continued updraft organization, including
supercells, so damaging winds and large hail will continue to be
possible with the storms. By around 8-9 PM we think that this
cluster of storms will be moving offshore and the severe threat will
be ending, hopefully for the remainder of the night.

Another shortwave will be approaching the area from the west by
early Friday morning, and another cluster of strong to severe storms
will likely move east across our forecast area on Friday morning.
The potential for severe weather will also be there with this
cluster of storms as well, with damaging wind and large hail again
being the primary threat. There is some indication that Friday
afternoon may not be as busy weather-wise as the past several days,
but CAMs have had trouble with the timing of these systems and we
will have to monitor to see if that changes.

Lows tonight in the upper 60s well inland and the low to mid 70s
coast. Highs on Friday mainly in the upper 80s. /12

SHORT TERM...
(Friday night through Sunday night)
Issued at 415 PM CDT Thu Jun 15 2023

The active weather pattern we have been dealing with over the past
several days appears to continue right on through the weekend.
Several mid-level impulses, embedded in a persistent and
unseasonably strong mid and upper level northwesterly flow, will
continue to bring episodes of enhanced ascent across the area.
Energy aloft will overspread/interact with a moderately to
strongly unstable airmass in place. Clusters of showers and
thunderstorms appear likely to form along the Interstate 10
corridor on Saturday near a remnant quasi-stationary front with
other clusters of storms forming on old convective outflows and
over the interior in response to the passage of high level energy
maximums. Storm motion from the northwest to the southeast remains
favored. The severe weather risk remains possible Saturday given
the expectation that more than sufficient instability will be in
place as well as 0-6 km bulk shear magnitudes 35 to 45 kts.

The latest 15.12Z physical solutions suggest a more significant
upper level impulse will be riding east southeast from the Lower
MS River Valley to across central/southern sections of MS/AL
through the day Sunday. This may bring yet another increased
severe weather threat.

In addition to weekend storms, other concerns will be first =>
heat with highest heat indices (102 to 107) appearing in the
forecast by Sunday and more focused along and south of a line from
Crestview FL to New Augusta MS. Secondly, a HIGH risk of
dangerous to potentially deadly rip currents exists along area
beaches through the weekend. /10

LONG TERM...
(Monday through Thursday)
Issued at 415 PM CDT Thu Jun 15 2023

It doesn't appear there will be much reprieve next week too as the
southern stream remains in a persistently active state. An upper
level ridge centered over Mexico noses northward into the
southern Plains while there is some indication of an upper level
low pressure system to form over the TN Valley/southern Appalachians.
The position of these two systems maintains a flow supporting an
extended period where spokes of mid-level energy will drop southward
bringing the potential of multiple rounds of storms over the
central Gulf coast. Appears there will be potential for severe
storms and heavy rain with each round.

Additionally, a HIGH risk for rip currents persists at local
beaches through at least Monday. Hot and humid conditions could
also lead to heat stress related concerns as we head into early
next week. /10

MARINE...
Issued at 415 PM CDT Thu Jun 15 2023

Moderate to occasionally strong southwesterly winds prevail into
tonight and then weaken slightly Friday and into the weekend. A
Small Craft Advisory is in effect until 10 pm tonight. A brief
period of light to moderate offshore flow may develop on Friday as
a cold front may drift just off the coast, but this should be
short lived as a lighter onshore flow is generally expected as we
move into the weekend. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      73  91  71  91  73  90  76  91 /  60  70  60  60  20  70  30  70
Pensacola   75  89  74  88  75  88  78  89 /  70  70  70  70  30  70  50  70
Destin      78  89  76  88  77  88  78  88 /  70  70  70  70  30  60  40  70
Evergreen   69  90  69  90  69  89  70  88 /  50  70  70  60  20  70  50  80
Waynesboro  69  88  68  90  70  89  71  89 /  30  70  60  50  20  70  50  70
Camden      67  87  66  88  67  86  68  86 /  30  70  60  40  20  70  60  80
Crestview   70  91  69  91  70  91  71  89 /  60  70  70  70  20  70  40  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 10 PM CDT this evening for ALZ051>060-261>266.

     High Rip Current Risk through Saturday evening for ALZ265-266.

FL...Flood Watch until 10 PM CDT this evening for FLZ201>206.

     High Rip Current Risk through Saturday evening for FLZ202-204-
     206.

MS...Flood Watch until 10 PM CDT this evening for MSZ067.

GM...Small Craft Advisory until 10 PM CDT this evening for GMZ630>632-
     650-670.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Jun 15, 5:43 PM CST, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
643 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     Tstm Wnd Dmg     1 ESE West Monroeville  31.52N 87.34W
06/15/2023                   Monroe             AL   911 Call Center

            911 dispatch reports power lines down on
            Park Rd in Monroeville. Time using radar.

&&

JEH
Local storm report, Jun 15, 5:49 PM CST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
649 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Flash Flood      1 WNW Goodway           31.34N 87.44W
06/15/2023                   Monroe             AL   911 Call Center

            911 dispatch reports water covering roadway
            on Hwy 21 S near Goodway Rd.

&&

JEH
Special weather statement, Jun 15, 6:22 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
722 PM CDT Thu Jun 15 2023

FLZ205-206-160100-
Okaloosa Inland FL-Okaloosa Coastal FL-
722 PM CDT Thu Jun 15 2023

...Strong thunderstorms will impact portions of southern Okaloosa
County through 800 PM CDT...

At 721 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Eglin AFB, moving east at 35 mph.

HAZARD...Winds in excess of 45 to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Mary Esther, Ocean City, Lake Lorraine, Shalimar and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Florida.

&&

LAT...LON 3038 8651 3040 8662 3039 8680 3040 8676
      3041 8666 3041 8678 3040 8679 3041 8680
      3066 8672 3069 8639 3045 8639 3045 8642
      3040 8642 3040 8639 3038 8640
TIME...MOT...LOC 0021Z 285DEG 58KT 3051 8658

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Local storm report, Jun 15, 6:36 PM CST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
736 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     Waterspout       4 ESE Pinto Island      30.66N 87.97W
06/15/2023                   GMZ630             AL   Public

            Social media video of waterspout over Mobile
            Bay. Time using radar.

&&

JEH
Local storm report, Jun 15, 6:46 PM CST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
746 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Tstm Wnd Gst     5 E Seminole            30.47N 86.33W
06/15/2023  M58 MPH          GMZ636             FL   Mesonet

            FSWN Choctaw Beach weatherstem station
            recorded a max wind gust of 50 kts.

&&

JEH
Special weather statement, Jun 15, 7:15 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
815 PM CDT Thu Jun 15 2023

FLZ202-204-160200-
Santa Rosa Coastal FL-Escambia Coastal FL-
815 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of south central Santa
Rosa and south central Escambia Counties through 900 PM CDT...

At 814 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Ensley, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gulf Breeze, Goulding, Myrtle Grove and Oriole Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Florida.

&&

LAT...LON 3042 8736 3045 8736 3047 8743 3054 8740
      3052 8696 3049 8696 3050 8705 3044 8709
      3049 8710 3049 8715 3048 8716 3038 8717
      3040 8702 3034 8716 3041 8722 3038 8727
      3037 8727 3032 8721 3032 8723
TIME...MOT...LOC 0114Z 298DEG 17KT 3050 8728

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM

The radar

The Mobile radar (KMOB), 109 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 8 flash flood, 5 heavy rain. Local standard time, as filed.

Heavy Rain, Santa Rosa

When
June 15, 8:00 PM CST to 10:49 PM CST
Where
Santa Rosa County, 1 mi W of Gulf Breeze
Reported by
Mesonet
Coordinates
30.350, -87.167

Mesonet site recorded 9.04 inches of rain.

Heavy Rain, Escambia

When
June 15, 8:00 PM CST to 10:49 PM CST
Where
Escambia County, 1 mi NNE of Pensacola Regional
Reported by
Mesonet
Coordinates
30.483, -87.174

Mesonet site recorded 3.42 inches of rain.

Heavy Rain, Escambia

When
June 15, 8:00 PM CST to 10:49 PM CST
Where
Escambia County, 1 mi W of Warrington
Reported by
Mesonet
Coordinates
30.380, -87.287

Mesonet site recorded 11.26 inches of rain.

Heavy Rain, Santa Rosa

When
June 15, 8:00 PM CST to June 16, 1:00 AM CST
Where
Santa Rosa County, 1 mi W of Gulf Breeze
Reported by
Mesonet
Coordinates
30.350, -87.167

Mesonet site at Gulf Breeze recorded 14.08 inches of rain.

Heavy Rain, Escambia

When
June 15, 8:00 PM CST to June 16, 1:00 AM CST
Where
Escambia County, 1 mi W of Warrington
Reported by
Mesonet
Coordinates
30.380, -87.287

Mesonet site recorded 15.23 inches of rain in the last 6 hours.

Flash Flood, Escambia

When
June 15, 9:00 PM CST to June 16, 2:00 AM CST
Where
Escambia County, 1 mi SW of Ferry Pass to 0.88 mi SE of Ferry Pass
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.490, -87.232

Heavy rain caused flooding along N Davis Highway from Creighton to Olive Road.

Flash Flood, Escambia

When
June 15, 9:00 PM CST to June 16, 2:00 AM CST
Where
Escambia County, 0.94 mi W of Pensacola Coastal Ar to 0.45 mi N of Edge
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.532, -87.396

Heavy rain caused numerous reports of flooding across southern Escambia County.

Flash Flood, Escambia

When
June 15, 9:00 PM CST to June 16, 2:00 AM CST
Where
Escambia County, 1 mi W of Pensacola to 1.24 mi S of Pensacola
Cause
Heavy Rain
Reported by
Public
Coordinates
30.420, -87.237

Heavy rain caused flooding of numerous structures and ongoing highwater rescues ongoing.

Flash Flood, Escambia

When
June 15, 9:00 PM CST to June 16, 2:00 AM CST
Where
Escambia County, 1 mi S of Brownsville to 1.02 mi WSW of Pensacola
Cause
Heavy Rain
Reported by
Public
Coordinates
30.416, -87.270

Heavy rain caused flooding of numerous roads around the Pensacola area.

Flash Flood, Santa Rosa

When
June 16, 12:23 AM CST to 2:00 AM CST
Where
Santa Rosa County, 1.09 mi NNW of Gulf Breeze to 1.94 mi N of Gulf Breeze
Cause
Heavy Rain
Reported by
Public
Coordinates
30.364, -87.159

Heavy rain caused flooding and closed Gulf Breeze Parkway.

Flash Flood, Escambia

When
June 16, 12:24 AM CST to 2:00 AM CST
Where
Escambia County, 0.34 mi WNW of Belleview to 1 mi E of Myrtle Grove
Cause
Heavy Rain
Reported by
Public
Coordinates
30.472, -87.305

Heavy rain caused flooding in the Pensacola area with reports of residents evacuating in Brent along Carpenters creek due to water rapidly rising.

Thunderstorm Wind, Escambia

When
June 16, 6:55 AM CST to 6:57 AM CST
Where
Escambia County, 1 mi E of Barrineau Park
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
30.700, -87.413

Thunderstorm Wind, Escambia

When
June 16, 7:25 AM CST to 7:27 AM CST
Where
Escambia County, Walnut Hill
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
30.880, -87.500

High winds downed multiple pine trees.

Thunderstorm Wind, Santa Rosa

When
June 16, 7:40 AM CST to 7:42 AM CST
Where
Santa Rosa County, Jay
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.950, -87.150

High winds downed multiple trees.

Thunderstorm Wind, Santa Rosa

When
June 16, 7:56 AM CST to 7:58 AM CST
Where
Santa Rosa County, 1.5 mi NNW of Fidelis
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.950, -87.040

High winds snapped several trees in Berrydale.

Flash Flood, Escambia

When
June 16, 7:56 AM CST to 9:05 AM CST
Where
Escambia County, 1.68 mi N of Pensacola Coastal Ar to 2 mi SE of Paradise Beach
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.554, -87.380

Heavy rain closed Texas at 16th avenue due to flooding.

Flash Flood, Escambia

When
June 16, 7:56 AM CST to 9:05 AM CST
Where
Escambia County, 1.68 mi N of Pensacola Coastal Ar to 2 mi SE of Paradise Beach
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.554, -87.380

Heavy rain closed Langley Avenue from Davis highway to Hermitage drive due to flooding.

Thunderstorm Wind, Okaloosa

When
June 16, 8:10 AM CST to 8:12 AM CST
Where
Okaloosa County, 2 mi SSW of Auburn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.793, -86.563

High winds downed a tree on a house.

Thunderstorm Wind, Okaloosa

When
June 16, 8:14 AM CST
Where
Okaloosa County, (Cew)bob Sikes Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
30.780, -86.520

Thunderstorm Wind, Okaloosa

When
June 16, 8:20 AM CST
Where
Okaloosa County, 42.11 mi WSW of Wynnehaven Beach
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
30.290, -87.490

Thunderstorm Wind, Okaloosa

When
June 16, 8:22 AM CST to 8:24 AM CST
Where
Okaloosa County, 2 mi NNE of Eglin Afb
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
30.507, -86.517

Thunderstorm Wind, Okaloosa

When
June 16, 8:30 AM CST
Where
Okaloosa County, 1.79 mi E of Florosa
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
30.420, -86.690

Thunderstorm Wind, Okaloosa

When
June 16, 8:31 AM CST to 8:33 AM CST
Where
Okaloosa County, 1 mi NW of Ft Walton Beach
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
30.380, -86.682

High winds downed trees.

Thunderstorm Wind, Okaloosa

When
June 16, 8:39 AM CST to 8:41 AM CST
Where
Okaloosa County, 2 mi ESE of Destin
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
30.369, -86.489

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115877, 1115881, 1115884, 1116077, 1116132, 1115295, 1115296, 1116135, 1116136, 1116076, 1116107, 1116175, 1116177, 1116180, 1116202, 1116214, 1116215, 1116216, 1116217, 1116325, 1116327, 1116329, 1116334, 1116337.